MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ELITE PREMIUM ALLIGATOR GRASPER; ACCESSORIES,ARTHROSCOPIC

SMITH & NEPHEW, INC. ELITE PREMIUM ALLIGATOR GRASPER; ACCESSORIES,ARTHROSCOPIC
Model Number 72201180
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/18/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that, during an arthroscopic procedure, when the dr.Was removing an anchor that was from a prior surgery in the shoulder with the "elite premium alligator grasper"; it broke and was not closing correctly.The procedure was successfully completed without delays.No patient injuries or other complications were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
H10: b4: event description updated d4: lot number and expiration date added h4: device manufacture date added.
 
Event or Problem Description
It was reported that, during an arthroscopic procedure, when the dr.Was removing an unspecified s+n anchor that was from a prior surgery in the shoulder with the "elite premium alligator grasper"; it broke and was not closing correctly.The procedure was successfully completed without delays.The anchor was removed from the patient using an alternative grasper.No patient injuries or other complications were reported.
 
Additional Manufacturer Narrative
H3,h6: the reported device was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.There was a relationship found between the device and the reported event.A complaint history review found no similar reported events.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A review of the customer images finds the complaint device, with the distal end (grasper) deformed.The complaint form, the photos and video provided confirms the failure.However, without the requested clinical information or the device, the root cause of the breakage cannot be determined.Based in the information provided, the grasper was not closing correctly, resulting in the surgeon's removal of the anchor from the patient using an alternative grasper.Since it was reported the procedure was successfully completed without delays, patient injuries or other complications, no further clinical/medical assessment is warranted at this time.Should any additional medical information be provided, this complaint will be re-assessed the complaint was confirmed, and the root cause was associated with unintended use of the device.Factors that could have contributed to the reported event include an application of unintended inappropriate or excessive force to the device, attempted correction of a damaged device, or an impact event inconsistent with normal use.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.If the product associated with this event is returned at a future date, this investigation will be reopened for evaluation.

Brand Name
ELITE PREMIUM ALLIGATOR GRASPER
Common Device Name
ACCESSORIES,ARTHROSCOPIC
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key10978061
Report Number1219602-2020-02018
Device Sequence Number4329976
Product Code NBH
UDI-Device Identifier03596010594440
UDI-Public03596010594440
Combination Product (Y/N)N
Initial Reporter CountryCA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number72201180
Device Catalogue Number72201180
Device Lot Number50677362
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 11/18/2020
Supplement Date Received by Manufacturer12/07/2020
02/27/2023
03/08/2023
Initial Report FDA Received Date12/09/2020
Supplement Report FDA Received Date12/11/2020
03/08/2023
03/13/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/31/2017
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown